Hail, Madison
- When
- March 21, 7:44 AM CST
- Where
- Madison County, 4 mi SE of Earlham
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.459, -94.075
A broad southwesterly flow was in place over Iowa as low pressure developed over the High Plains. Strong theta-e advection took place over the CWA overnight and into the morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A broad southwesterly flow was in place over Iowa as low pressure developed over the High Plains. Strong theta-e advection took place over the CWA overnight and into the morning hours. South winds of 50 kts at 925 mb to the southwest of Iowa pushed into 35 kt winds over Iowa, while at 850 mb 45 kt winds to the southwest of Iowa converged into 30 kt winds over Iowa. Thunderstorms developed early in the morning with the environment favorable for elevated convection. Surface based lifted indices were in the +2 to +6 C. range, however the Showalter indices were in the -4 to -6 C. range. Zero to 6 km shear was in the 30-40 kt range with most unstable CAPE between 500 and 1500 J/kg. CAPE in the -10 to -30 layer was quite high, in the 200 to 400 J/kg range. Freezing levels were in the 11,000 to 12,000 foot range. Many of the thunderstorms produced hail. They became severe as the approached central Iowa and produced hail up to golf ball size in the Des Moines area. A cluster of severe thunderstorms continued across central Iowa and advanced into Marshall and Story Counties before weakening around mid day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 21, 3:24 AM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 424 AM CDT WED MAR 21 2007 .DISCUSSION... SFC WARM FRONT NOW JUST SOUTH OF IOWA...PUSHING NORTH INTO SOUTHERN NEBRASKA AND NORTHERN MISSOURI. BAND OF THUNDERSTORMS NOW MOVING NORTHEAST ACROSS CENTRAL IOWA ROOTED NEAR 850 MB AND RIDING ALONG THE INSTABILITY AXIS CREATED BY STRONG THETA-E ADVECTION COUPLED WITH A MID LEVEL SHORT WAVE. THE BACK EDGE OF THIS ACTIVITY HAS BE MOVING AT A CONSTANT CLIP AND WILL BE EXITING THE NORTHEAST PORTION OF THE FORECAST AREA AROUND 12Z. AREAS OF FOG HAS SOCKED IN BEHIND THE PRECIPITATION HOWEVER MOST LOCATIONS ARE REMAINING ABOVE 1SM VISIBILITY. FOR TODAY...EXPECT A LULL IN THE ACTION AS THE MORNING CONVECTION PASSES TO THE NORTHEAST AS A CAPPING INVERSION AROUND 750 MB SPREADS ACROSS THE AREA. CAN NOT RULE OUT A FEW INSTABILITY SHOWERS OR AN ISOLATED THUNDERSTORM BUT MOST AREAS WILL REMAIN DRY. ALONG WITH THE DEVELOPING CAP...STRATUS WILL BE PROBLEMATIC. STRATUS HAS DEVELOPED WELL INTO THE WARM SECTION THIS MORNING THOUGH THERE IS A RIBBON OF PARTLY CLOUDY SKIES OVER ERN KS AND WRN MO ATTM...EXPECT MOST LOCATIONS TO BE MOSTLY CLOUDY TODAY. PORTIONS OF THE SOUTHEAST MAY SEE SOME SUN DURING THE PERIOD BUT A LACK OF A TRIGGER THIS AFTERNOON ACROSS THE SOUTHEAST WILL LIMIT AREAL COVERAGE OF ANYTHING THAT IS ABLE TO DEVELOP. THE BIGGER SHOW ARRIVES AFTER 00Z THIS EVENING AS THE COLD FRONT ARRIVES ACROSS THE EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY ALONG THIS BOUNDARY AS STRONG LOW LEVEL WARM ADVECTION AHEAD OF THE BOUNDARY AND MID COOLING OVERCOME THE CONVECTIVE INHIBITION. THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD EVEN IF STRATUS HOLDS ALL DAY GIVEN THE AMOUNT OF MID LEVEL AND UPPER LEVEL FORCING THOUGH MAY BE DELAYED SOMEWHAT. A FEW SEVERE STORMS REMAIN POSSIBLE WITH LARGE HAIL BEING THE INITIAL THREAT THOUGH GIVEN THE UNIDIRECTIONAL FLOW AND DESCENT LOW LEVEL LAPSE RATES OVERNIGHT. AN ISOLATED TORNADO CAN NOT BE RULED OUT EARLY THIS EVENING ESPECIALLY OVER THE SOUTHWEST IF THE STRATUS BREAKS AND SURFACE TEMPERATURES CAN JUMP INTO THE 70S. A FEW AREAS OF HEAVY RAIN ARE STILL POSSIBLE BUT NOT QUITE AS GOOD AS PREVIOUS NIGHTS. PRECIPITABLE WATERS OF 250-300% ABOVE NORMAL ARE STILL ON TAP BUT STORM MOTION APPEARS TO BE MORE PERPENDICULAR TO THE FRONT THAN PREVIOUSLY EXPECTED AND SHOULD LIMIT TRAINING. THUNDERSTORM CHANCES WILL REMAIN ACROSS THE SOUTH INTO FRIDAY AS THE FRONT STALLS OVER NORTHERN MISSOURI. THIS WEEKEND STILL LOOKS INTERESTING AND AS ALLUDED TO LAST NIGHT...TONIGHT MAY VERY WELL BE A TUNE UP FOR THE WEEKEND. UPPER LOW KICKING OUT OF THE SOUTHWESTERN US IS EXPECTED TO ARRIVE ON SUNDAY WITH ELEVATED CONVECTION ARRIVING LATE SATURDAY WITH POSSIBLY SOMETHING BIGGER IN STORE FOR SUNDAY. STAY TUNED && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT WED MAR 21 2007 IAZ004-005-024-035-221045- EMMET-KOSSUTH-HUMBOLDT-WEBSTER- 539 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SMALL PORTIONS OF NORTHERN IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY THEN BECOME MORE WIDESPREAD THIS EVENING. A FEW SEVERE STORMS ARE POSSIBLE THIS EVENING WITH QUARTER SIZED HAIL AND 60 MPH WINDS. MINOR RIVER FLOODING...PRIMARILY PRODUCED BY SNOW MELT...WILL CONTINUE ALONG SECTIONS OF THE DES MOINES RIVER AS WELL AS A FEW OF ITS TRIBUTARIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ALTHOUGH MANY RIVERS WILL CONTINUE TO SEE GRADUAL FALLS EARLY THIS WEEK...A FEW LOCATIONS MAY STILL REMAIN ABOVE FLOOD STAGE. FOR DETAILS REGARDING PARTICULAR SITES OR WARNINGS AND ADVISORIES...PLEASE VISIT THE RIVERS AND HYDROLOGY SECTION OF OUR WEB PAGE AT WEATHER.GOV/DESMOINES. ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN 6 PM AND MIDNIGHT THEN AGAIN ON SUNDAY. IAZ006-007-015>017-023-025>028-033-034-036>039-044>050-057>062- 070>075-081>086-092>097-221045- WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-WRIGHT- FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 539 AM CDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. AN ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL IS POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT AS THUNDERSTORMS BECOME MORE WIDESPREAD ALONG AN APPROACHING COLD FRONT. QUARTER SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS POSSIBLE WEST OF INTERSTATE 35 EARLY THIS EVENING THOUGH THE THREAT IS CONDITIONAL ON THE APPEARANCE OF THE SUN THIS AFTERNOON. HEAVY RAINFALL UP TO AN INCH IS POSSIBLE AS WELL THOUGH NO SIGNIFICANT RISES ON LOCAL STREAMS ARE EXPECTED WITH THIS PRECIPITATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL THUNDERSTORMS ARE EXPECTED BY LATE SATURDAY AND SUNDAY THEN AGAIN TUESDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS WEEKEND WITH A CHANCE OF SEVERE STORMS ON SUNDAY. NUMEROUS ROUNDS OF THUNDERSTORMS DURING THE PERIOD MAY AFFECT LOCAL STREAMS THAT ARE ALREADY RUNNING NEAR BANK FULL DUE TO RECENT SNOW MELT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT BETWEEN 6 PM AND 3 AM THEN AGAIN ON SUNDAY. DONAVON
The Des Moines radar (KDMX), 42 km away, was scanning. The volume nearest the first event began at 13:45 UTC.
16 hail. Local standard time, as filed.
Reported by Johnston City Official.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 11865, 11873, 11867, 11869, 11871, 11876, 11882, 11883, 11884, 11885, 11886, 11887, 11888, 11891, 11889, 11899.